Devices, CT Scans May Not Mix
The FDA is working with devicemakers to resolve problems that may occur when some implanted and external electronic medical devices are exposed to X-rays during computed tomography (CT) scans.
Adverse events reported to the FDA include unintended shocks from neurostimulators, malfunctions of insulin infusion pumps and transient changes in pacemaker output pulse rates. The agency also has received reports of CT interference with defibrillators and other drug-infusion pumps.
Although it has received no such reports, the FDA says it is theoretically possible for CT scans to interfere with cochlear and retinal implants.
While the number of adverse events reported is small, they are becoming more frequent, probably “because of the increased utilization of CT, the higher dose-rate capability of newer CT machines, an increase in the number of patients with implanted and externally worn electronic medical devices, and better reporting systems,” the FDA says in a preliminary public health notification.
The notification is available at www.fda.gov/cdrh/safety/071408-ctscanning.html.